We thank Dr Schwartz for his interest in our recent article1 and for his comments about the serotonin syndrome. In addition, his letter affords us the opportunity to provide some further insights about the concurrent use of sumatriptan and the selective serotonin reuptake inhibitors (SSRIs) in patients with migraine headache.
Schwartz raises an important issue, namely, what is the potential for pharmacodynamic interactions when drugs such as fluoxetine, an SSRI, is coadministered with other drugs known to affect neurotransmission, for example, sumatriptan? Such drugs may alter serotonin neurotransmission by different mechanisms of action. These include inhibition of serotonin reuptake or metabolism, increased synthesis or release, and direct stimulation of serotonin receptors. Sumatriptan, the first of the class of so-called triptans to be marketed, and the "new triptans" such as naratriptan, zolmitriptan, and rizatriptan are included in the last category.